Thunderstorm Wind, Ellis
- When
- August 6, 10:15 PM CST
- Where
- Ellis County, 0.88 mi SE of Munjor
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.810, -99.240
The wind speeds were estimated.
For the second day in a row an isolated severe thunderstorm producing high wind occurred in Ellis county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
For the second day in a row an isolated severe thunderstorm producing high wind occurred in Ellis county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 6, 9:43 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1043 PM CDT Mon Aug 6 2018 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 1042 PM CDT Mon Aug 6 2018 WV imagery indicates a zonal flow aloft prevailing across the Western High Plains while a weak upper level shortwave trough is transitioning eastward across the Northern Plains. Near the surface, a near stationary frontal boundary extends from extreme southeast Colorado northeastward across southwest Kansas into northeast Kansas. && .SHORT TERM...(This evening through Tuesday) Issued at 306 PM CDT Mon Aug 6 2018 Scattered thunderstorms will be possible this evening into tonight as an upper level disturbance moves out of the Colorado Rockies and into the Central High Plains. A frontal boundary at the surface will also help enhance lift across the area. The atmosphere will only be marginally unstable but a few storms may become severe with hail and wind being the main concern. Winds behind the frontal boundary will be form the northeast with southerly winds ahead of the front. A few lingering showers will be possible across south central Kansas tomorrow morning. Otherwise expect decreasing cloudiness as the day progresses. Lows tonight look to range from the low 60s across west central Kansas to low 70s across south central Kansas. Highs tomorrow only look to reach into the upper 80s. .LONG TERM...(Tuesday night through Monday) Issued at 306 PM CDT Mon Aug 6 2018 The frontal boundary mentioned in the short term will slide south and stall out south of the area Tuesday night into Wednesday. This will confine precipitation chances to the southern half of the CWA. However, most places look to remain dry. This will also set up a east-southeast upslope flow across the Central High Plains. The remainder of the long term forecast looks dry as the upper level high currently over the southwestern United States shifts northward into the Intermountain West by mid week then slowly shift eastward thereafter. As for temperatures, highs will start out in the upper 80s Wednesday and Thursday, then around 90 degrees Friday through this weekend. Lows will generally dip into the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 647 PM CDT Mon Aug 6 2018 Showers and isolated thunderstorms will be prevalent around Hays at the beginning of this period. The remainder of the southwest Kansas terminals will see scattered showers and thunderstorms increasing by 03z and continuing through about 07-08z before moving off to the east and southeast. Cigs should remain VFR through the period although some MVFR cigs cannot be totally ruled out later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 87 65 87 / 30 20 30 20 GCK 64 86 63 86 / 60 10 30 10 EHA 63 86 63 85 / 50 10 60 30 LBL 66 88 65 86 / 30 20 50 20 HYS 65 85 64 87 / 60 10 0 10 P28 72 90 68 88 / 20 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 414 AM CDT Mon Aug 6 2018 KSZ030-031-043>046-061>066-074>081-084>090-070915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 414 AM CDT Mon Aug 6 2018 /314 AM MDT Mon Aug 6 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible late this afternoon through this evening, particularly across west central and portions of southwest Kansas. The main threat will be quarter to golf ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- There is a marginal risk for severe thunderstorms across extreme southwest Kansas late Tuesday with up to quarter size hail and wind gusts up to 60 mph the main threats. Thunderstorms will be possible again Wednesday with minimal potential for severe weather. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday No hazards. * Saturday No hazards. * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening...mainly west of a Larned to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 834 PM CDT MON AUG 6 2018 KSZ030-045-070230- Trego KS-Ness KS- 834 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS AND SOUTHERN TREGO COUNTIES UNTIL 930 PM CDT... At 833 PM CDT, Doppler radar was tracking a strong thunderstorm very near Arnold, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ransom, Brownell, Cedar Bluff and Arnold. LAT...LON 3883 9960 3853 9959 3848 10015 3873 10015 TIME...MOT...LOC 0133Z 262DEG 15KT 3862 10005 RBURG
Special Weather Statement National Weather Service Dodge City KS 939 PM CDT MON AUG 6 2018 KSZ031-070345- Ellis KS- 939 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 1045 PM CDT... At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Zurich, or 17 miles north of Ellis, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Catherine and Emmeram. LAT...LON 3890 9904 3897 9959 3913 9959 3913 9904 TIME...MOT...LOC 0238Z 289DEG 23KT 3917 9947 RBURG
The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 04:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
The wind speeds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782995.